Illinois, 2014

Flooding in Illinois, February 24 to 28, 2014

February 24 to 28, 2014 · NWS PAH · 3 events in 3 counties and zones

Minor river flooding occurred in response to a combination of snowmelt and heavy rain. A warm front lifted north, helping temperatures reach near 70 degrees by the 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Minor river flooding occurred in response to a combination of snowmelt and heavy rain. A warm front lifted north, helping temperatures reach near 70 degrees by the 20th. Ice and snowmelt ran off into the rivers. This runoff, combined with heavy showers and thunderstorms ahead of a cold front, caused rises in the rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 24, 10:58 AM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Feb 24, 10:58 AM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1058 AM CST Mon Feb 24 2014

.SHORT TERM...(Today through Wednesday)
ISSUED AT 208 AM CST MON FEB 24 2014

A cold short term forecast will be primarily a dry one, with one
exception. A reinforcing shot of cold air comes Tuesday night, and
with it, a chance of pcpn. Layered thicknesses support all snow,
and a few hundredths of an inch qpf means measurable pops and
possibly a dusting. Will make these adjustments to the grids
accordingly. Otherwise anticipate a continuation of our cold
'winter' with 40s and teens/20s the rule thru the period.

.LONG TERM...(Wednesday Night through Monday Night)
ISSUED AT 340 AM CST MON FEB 24 2014

As this week's forecast has evolved and moved through the extended
forecast period, the challenge has been trying to threat the
needle between the northern and southern wind streams that bisect
the nation. The seemingly semi-permanent cyclonic vortex northeast
of the Great Lakes and the California coastal ridge axis have
oriented a west-northwest flow across the WFO PAH forecast area.

Run to run numerical model differences with channeled vorticity
associated with sheared out shortwaves in the northern stream or
minor shortwaves riding over the western U.S. ridge continue to
create some timing/spatial differences on potential precipitation
scenarios.

Despite these variations, two items remain consistent. The first
is the impact of the peak cold air advection Monday and Tuesday,
leading to the coldest day of the week on Wednesday morning. The
second is the more prolonged, but lower PoP events Friday and
Friday night, then again next Sunday into Monday. The
precipitation events moving into next weekend are impacted by a
prominent shortwave moving into the west coast, that temporarily
pushes the ridge into the eastern Pacific and generates southwest
flow aloft over the WFO PAH forecast area, creating greater
baroclinicity in the vicinity of the inverted trough in the Lower
Mississippi valley. With cold air still in place, had to consider
a rain, snow, rain/snow mix during this time period.

&&

.AVIATION...
ISSUED AT 1058 AM CST MON FEB 24 2014

VFR conditions through tonight. Generally NNE winds below 10 kts
with occasional mid and high clouds.

&&

.FIRE WEATHER...
ISSUED AT 340 AM CST MON FEB 24 2014

It appears that the more significant element this week will be the
minimum daytime relative humidity. The expected minimum relative
humidity for today (Monday) is somewhat lower than what has been
previously forecast, running into the 20-30 percent range now. The
more consistent signal for low relative humidity is Wednesday,
where minimum daytime relative humidity values are still expected
to fall into the 15 to 25 percent range. There was previously
lower Relative Humidity values for Thursday and Friday, but RH's
have become somewhat inconsistent. Will have to monitor and act
accordingly.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Feb 24, 3:02 AM CST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
302 AM CST MON FEB 24 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
302 AM CST MON FEB 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LIGHT DUSTINGS OF SNOW ARE POSSIBLE TUESDAY NIGHT...FRIDAY...AND
FRIDAY NIGHT AS WEAK WEATHER SYSTEMS CROSS THE AREA WITH
REINFORCING SHOTS OF COLD AIR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Feb 24, 9:07 AM CST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
907 AM CST MON FEB 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     2 WSW OAK RIDGE         37.49N 89.76W
02/20/2014                   CAPE GIRARDEAU     MO   EMERGENCY MNGR

            CARPORT DESTROYED AT 275 BRADFORD LN, OAK RIDGE MO. THE
            CARPORT WAS PULLED OUT OF THE GROUND AND MOVED ABOUT 30
            FT WHERE IT STOPPED AGAINST ANOTHER BUILDING.

0510 PM     TSTM WND DMG     2 S CARBONDALE          37.70N 89.22W
02/20/2014                   JACKSON            IL   NWS STORM SURVEY

            LIMBS DOWN. SCATTERED LIMBS DOWN ACROSS COUNTY

0530 PM     TSTM WND DMG     CARTERVILLE             37.76N 89.08W
02/20/2014                   WILLIAMSON         IL   TRAINED SPOTTER

            LIMBS DOWN ALONG HWY 13. SCATTER LIMBS DOWN ACROSS
            COUNTY.

&&

PS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Gallatin

When
February 24, 1:15 PM CST to February 28, 11:59 PM CST
Where
Gallatin County, Shawneetown to 1.1 mi SE of Shawneetown
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
37.700, -88.130

Minor flooding occurred along the Ohio River. Some low-lying fields and woodlands near the river were inundated. The flooding continued into March.

Flood, Wabash

When
February 25, 12:00 PM CST to February 28, 11:59 PM CST
Where
Wabash County, 2.12 mi NE of Mt Carmel to 2.31 mi ESE of Mt Carmel
Cause
Heavy Rain / Snow Melt
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
38.443, -87.745

Minor flooding occurred along the Wabash River. A Mt. Carmel city street that parallels the river was closed. A local restaurant along the river also was closed. Several local river roads flooded. All oil field production ceased with the exception of pumping units on substructures. Access to these was by boat only. Many river cabins became inaccessible.The flooding continued into March.

Flood, White

When
February 25, 8:00 PM CST to February 28, 11:59 PM CST
Where
White County, 2.02 mi E of Maunie to 0.25 mi E of Maunie
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
38.031, -88.013

Minor flooding occurred along the Wabash River. Some low-lying woods and fields near the river were underwater. The flooding continued into March.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499864, 499866, 499865.